Well there are some other questions that come to my mind when I read your post.
How long had the child been vomiting? To what degree was this child dehydrated? Indicators such as sunken eyes, dry mucous membranes and last void would be indicative of that. I worked in the ER for many years. We saw kids all the time with GI bugs, vomiting and very often would give them phenergan supps to alleviate the symptoms. Not all children who are vomiting need a full work up, IV and admission, however, a thorough assessment has to be done to come to that decision.
The pediatric dosing for a child with vomiting is 0.25-1 mg/kg with a max of 25mg PO/PR/IM. The biggest thing with Phenergan is that it has a sedating effect. So if the child was on any other medication that caused CNS depression or was lethargic to begin with this could pose respiratory depression issues.
If the dosing was accurate based on the child's accurate weight (you said under two years old, how much under two?) And the accurate amount was indeed given, and the child was not on any other meds that are contraindicated or was not allergic, I would be more inclined to think that there was an underlying reason for the child's death. I wouldn't think the Epi is an issue at all since I assume they only gave that onces the childed coded.
More things I would ask are:
Was the child lethargic?
Did the child arrest in the ER?
Past medical history etc...
I have never had any problems with phenergan in pediatric patients.
My heart goes out to your friend. How devastating it must be to lose a child.
Quote from Mom23
I WAS an RN in NICU (taking some time off to raise a family). I am unfamiliar with Phenergan. Obviously we did not use it in my area.
I have a very tragic situation....A very good friend of mine brought her toddler to our local ER for vomitting and dehydration from viral Gastroenteritis. The child was under two and small for her age (9.5 kg). After waiting more than two hours with symptoms worsening (vomitting blood), her child was given a Phenergan suppository 12.5. No IV was given. No exam was performed. My friend think it was actually the 50 dose based on the color of the packaging and size of the supp. Later, when her daughter coded, the child was given Epinephrine (excessive dose). I have been able to find out that Epi contraindicates with the Phenergan (Lippincott). Her child died. She had me look over the records and the Phenergan stuck out.
What has been your experience with Phenergan supp in pediatric patients? Thanks for your input.....Mom23